New Jersey, 2010

Flooding in New Jersey, March 29 to 31, 2010

March 29 to 31, 2010 · NWS PHI · 9 events in 9 counties and zones

A series of low pressure systems that brought between two and five inches of rain from the evening of the 28th into the early morning of the 31st. Coupled with already wet antecedent conditions, the rain caused renewed flooding in New Jersey, especially in the Raritan and Passaic Basins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of low pressure systems that brought between two and five inches of rain from the evening of the 28th into the early morning of the 31st. Coupled with already wet antecedent conditions, the rain caused renewed flooding in New Jersey, especially in the Raritan and Passaic Basins. While the flooding was not as severe as it was in the middle of the month, it took until early April for all of the rivers to recede back within bankfull. The heaviest rain came in two shots, one that fell from the evening of the 28th into the early morning of the 29th and the second that fell during the daylight hours on the 30th.

The heavy rain was caused by a series of low pressure systems. The first one emerged from the southern Rockies on the morning of the 27th, reached the lower Ohio Valley on the morning of the 28th and started to weaken. Another low pressure system formed on its occluded front farther to the south and by 2 a.m. EDT on the 29th reached the Washington D.C. Metropolitan Area. This low pressure system too weakened as yet another one formed along the Carolina Coast during the morning of the 29th. This low pressure system moved slowly north and at 8 p.m. EDT on the 29th was located off of the North Carolina coast. It continued to intensify and at 8 a.m. EDT on the 30th, it was a 992 millibar low pressure system east of Atlantic City, New Jersey and at 2 p.m. EDT on the 30th, a 988 millibar low pressure system just south of Long Island, New York. From there it was captured by the upper level low and slowly weakened. At 8 p.m. EDT on the 30th, the surface low pressure system was located over central Long Island and then drifted very slowly southeast overnight.

This culminated a much wetter than normal month of March for New Jersey. At the Atlantic City International Airport, the monthly precipitation total of 8.64 inches was the third wettest March on record. In Trenton, the monthly precipitation total of 7.41 inches was the eight wettest March on record. Because of the even heavier precipitation in the northern half of the state, on a statewide average it was the wettest March on record in New Jersey dating back through 1895. The statewide precipitation average of 9.47 inches was 5.29 inches wetter than normal or 226 percent of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 29, 3:14 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 29, 3:14 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 AM EDT MON MAR 29 2010

.SYNOPSIS...
LOW PRESSURE NEARING OUR AREA FROM THE WEST EARLY THIS MORNING WILL
STALL OVER OUR AREA TODAY. ANOTHER LOW PRESSURE SYSTEM IS FORECAST
TO MOVE NORTHWARD ALONG THE COAST THIS AFTERNOON AND THIS EVENING
AND STALL OVER OUR REGION OVERNIGHT AND TUESDAY. THIS LOW WILL MOVE
GRADUALLY EASTWARD AND THEN NORTHEASTWARD AND AWAY FROM OUR AREA
LATER TUESDAY NIGHT AND WEDNESDAY. HIGH PRESSURE WILL FOLLOW AND
BUILD ALONG THE EAST COAST FOR THE REST OF THE WEEK AND WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE EVENT HAS GOTTEN WELL UNDERWAY...AND SOME FLOODING HAS ALREADY
OCCURRED IN URBAN AREAS AND SOME OF THE PHILADELPHIA AND WILMINGTON
METROPOLITAN AREA SMALL STREAMS. MORE RAIN IS ON THE WAY...MAINLY
FOR THE EASTERN HALF OF OUR AREA...AS A CONVERGENCE AXIS WAS IN
THE PROCESS OF SETTING UP OVER OUR EASTERN ZONES. THE 00Z GUIDANCE
WAS SIMILAR IN THEME TO PREVIOUS RUNS...BUT THE GFS WAS STILL
STRONGER WITH THE LOW MOVING UP ALONG THE COAST LATER TODAY. WITH
ALL THAT/S BEEN GOING ON...ONLY A QUICK LOOK AT THE 00Z ECMWF WAS
TAKEN...AND THE FORCING APPEARS TO BE A BIT STRONGER THAN PREVIOUS
EUROPEAN SOLUTIONS...BUT STILL NOT QUITE AS STRONG AS THE GFS. SO,
HEAVY RAIN AT TIMES WILL STILL BE FORECAST TODAY FOR THE EASTERN
HALF OR TWO THIRDS OF OUR AREA. THE NARROW EMBEDDED RAIN BAND
THAT WAS MOVING THROUGH DELAWARE EARLY THIS MORNING WILL MOVE
OFFSHORE...BUT THERE STILL SEEMS LIKE THERE COULD BE ENOUGH
INSTABILITY TO FORM SOME CONVECTION DURING TODAY OVER OUR SOUTHERN
ZONES...SO THE ISOLATED THUNDERSTORM MENTION WAS LEFT INTACT. THE
STRONG SOUTHERLY LOW LEVEL JET WAS MOVING EAST AND WEAKENING EARLY
THIS MORNING...SO ONE FORCING MECHANISM SHOULD BE LOSING EFFECT
DURING THE MORNING. AS ONE TO TWO INCHES OF RAIN HAS FALLEN
OVERNIGHT...AN ADDITIONAL HALF TO ONE INCH IS FORECAST FOR
TODAY...AND LOCALLY 2 INCHES.

MOS TEMPERATURES WERE USED AS IS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AS THE LOW MOVES UP THE COAST THIS AFTERNOON, WE EXPECT RENEWED
RAIN HEAVY AT TIMES ESPECIALLY EAST. ONE AND A HALF TO TWO AND A
HALF INCHES LOCALLY 3 INCHES...INCLUDING WHAT FELL OVERNIGHT...
IS EXPECTED THROUGH THE DAY TODAY. ADDITIONAL GENERAL RAIN
AMOUNTS OF A HALF INCH TO ONE AND A HALF INCHES...LOCALLY TWO
INCHES...ARE EXPECTED TONIGHT AND TUESDAY...WITH THE HIGHEST
AMOUNTS FOR THE NORTHEASTERN QUADRANT OF OUR AREA.

ANOTHER ISSUE WAS THE CAPES THAT THE MODELS SHOWED FOR EASTERN NEW
JERSEY TONIGHT. SINCE THIS WAS JUST NORTH OF THE LOW IN THE
HEAVIER PRECIPITATION...ISOLATED THUNDER WAS ADDED HERE THIS
EVENING. ALSO...WINDS ARE EXPECTED TO INCREASE AHEAD OF THE LOW
OVER NEW JERSEY THIS EVENING AND INTO LATER TONIGHT...WITH THE GFS
SHOWING PERHAPS THE STRONGEST WINDS OF NEAR 35 MPH. THIS IS UNDER
WIND ADVISORY CRITERIA...BUT THOUGHT WAS GIVEN TO ISSUANCE OF AN
ADVISORY FOR EAST CENTRAL NEW JERSEY ANYWAY SINCE THE GROUND WILL
BE SATURATED AND SOME TREES OR LIMBS MAY BE DOWNED. STABILITY
EFFECTS WILL NO DOUBT COME INTO PLAY AND KEEP THE STRONGER WINDS
FROM THE SURFACE...BUT LATER SHIFTS MAY WANT TO THINK ABOUT THE
NEED FOR A WIND ADVISORY THIS EVENING INTO TONIGHT FOR OUR
NORTHEASTERN ZONES REGARDLESS.

THE LOW SURFACE AND ALOFT WILL REMAIN OVER OUR AREA MUCH OF
TUESDAY...BUT WILL START TO MAKE SOME PROGRESS AWAY FROM OUR
REGION TUESDAY NIGHT...WITH MORE PROGRESS WEDNESDAY. IT LOOKS TO
TAKE UNTIL LATER WEDNESDAY UNTIL WE ARE CLEAR OF CLOUDS, DRIZZLE
OR ADDITIONAL LIGHT RAIN.

CONTINUITY WAS THE RULE ON TEMPERATURES THROUGH THE SHORT TERM.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AFTER BEING BOMBARDED WITH COPIOUS AMOUNTS OF RAIN THIS MONTH IT
WILL BE NICE TO SEE AN UNSEASONABLY WARM AIR MASS MOVE INTO THE
REGION. HIGH PRESSURE WILL BUILD IN LATE WEDNESDAY AND KEEP US IN A
DRY PATTERN FOR AT LEAST THE NEXT 4 DAYS. SUNNY WITH FEW CLOUDS AND
LIGHT WINDS MAKE FOR A GREAT SECOND HALF OF THE WEEK. AT THIS POINT
WE DON'T THINK THERE WILL BE TOO MANY COMPLAINTS WITH REGARDS TO
TEMPERATURES WITH HIGHS REACHING WELL INTO THE 70S ON THURSDAY AND
FRIDAY. AS THE WEEKEND MAKES ITS APPEARANCE, WE COULD SEE
TEMPERATURES RISE INTO THE LOWER 80S, ALTHOUGH THIS SEEMS MORE
LIKELY TO OCCUR ON EASTER SUNDAY THAN ON SATURDAY. 850MB
TEMPERATURES CONTINUE TO BE IN THE 10-15C RANGE /THE ECMWF EVEN HAD
17C FOR SUNDAY/ AND WITH THIS CONTINUITY CONFIDENCE CONTINUES TO
RISE. THIS TIME OF YEAR, HIGH TEMPERATURE RECORDS START TO REACH
INTO THE 80S AND QUICK LOOK AT THE BIG 4 CLIMATE SITES SHOWS THAT
APRIL 4 /EASTER SUNDAY/ STILL HAS COOLER RECORDS AT THIS POINT.
RIGHT NOW, IT LOOKS LIKE SUNDAY IS THE MOST LIKELY DAY FOR NEAR
RECORD BREAKING TEMPERATURES.

ALL IN ALL, A GREAT HOLIDAY WEEKEND LOOKS TO BE ON TAP FOR OUR
ENTIRE REGION.

THE NEXT FRONTAL SYSTEM IS NOT EXPECTED TO REACH OUR AREA UNTIL
EARLY NEXT WEEK.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A MESSY SET OF TAFS THIS MORNING...CLOUDS AND RAIN CONTINUE TO
AFFECT MUCH OF THE AREA THIS MORNING AHEAD OF AN APPROACHING FRONTAL
BOUNDARY AND LOW PRESSURE SYSTEM MOVING TOWARD THE AREA FROM THE
WEST. THE FRONTAL BOUNDARY WILL PASS THROUGH THE AREA LATER TODAY,
WHILE THE LOW PRESSURE WILL SLOWLY WEAKEN. ANOTHER LOW PRESSURE
SYSTEM WILL MOVE ACROSS THE AREA FROM THE SOUTH TONIGHT INTO
TUESDAY. CLOUDS AND RAIN WILL KEEP LOW CIGS AND VSBYS ACROSS THE TAF
SITES THROUGH AT LEAST THE NEXT 24 HOURS. THERE MAY BE PERIODS WHEN
CONDITIONS IMPROVE FOR A SHORT PERIOD OF TIME, BUT THEY SHOULD ONCE
AGAIN DETERIORATE SHORTLY AFTER. THERE MAY BE A PERIOD TODAY WHEN
THE RAIN ENDS FOR SOME AREAS, HOWEVER, RAIN IS EXPECTED TO FILL BACK
IN LATER THIS EVENING AND TONIGHT.

OUTLOOK...
LOW CIGS/VSBYS DUE TO CLOUDS AND RAIN ARE EXPECTED TO CONTINUE INTO
TUESDAY AS THE LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE AREA.
WINDS MAY BE GUSTY TUESDAY INTO WEDNESDAY FOR A PORTION OF THE AREA
AS THE LOW MOVES AWAY FROM THE AREA. VFR CONDITIONS SHOULD PREVAIL
FOR THE END OF THE WEEK AS HIGH PRESSURE BUILDS ACROSS THE AREA.

&&

.MARINE...
A FRONTAL BOUNDARY AND LOW PRESSURE SYSTEM WILL APPROACH THE AREA
FROM THE WEST, THEN STALL ACROSS THE AREA LATER TODAY. A SECOND LOW
PRESSURE SYSTEM WILL DEVELOP AND MOVE TOWARD THE AREA FROM THE SOUTH
LATER TODAY AND INTO TUESDAY. WITH THE PRESSURE GRADIENTS ASSOCIATED
WITH THIS STORM, GUSTY WINDS ARE EXPECTED THE NEXT COUPLE OF DAYS
ACROSS THE WATERS. ALSO, SEAS WILL BUILD AND BECOME QUITE ROUGH ON
THE COAST AND VERY CHOPPY ON THE BAY. THEREFORE, WE HAVE A SMALL
CRAFT ADVISORY FOR ALL AREAS THROUGH TUESDAY AFTERNOON. THERE MAY BE
PERIODS WHEN THE WINDS MAY BE BELOW SMALL CRAFT ADVISORY CRITERIA,
ESPECIALLY AS THE CENTER OF THE LOW PRESSURE MOVING IN FROM THE
SOUTH GETS CLOSER AND PASSES OVERHEAD, BUT WE DO EXPECT 25 TO 30
KNOT WIND GUSTS OVER THE NEXT 24 TO 36 HOURS. AS THE LOW PRESSURE
SYSTEM MOVES AWAY FROM THE AREA TUESDAY NIGHT INTO WEDNESDAY, WINDS
MAY STILL BE GUSTY, SO THE SMALL CRAFT ADVISORY MAY NEED TO BE
EXTENDED IN LATER FORECASTS. HOWEVER, AS WE GO THROUGH THE END OF
THE WEEK, HIGH PRESSURE WILL BUILD ACROSS THE WATERS, KEEPING
CONDITIONS BELOW SMALL CRAFT ADVISORY.

&&

.HYDROLOGY...
THE FLOOD WATCH WAS CONTINUED AS IS...AS HEAVY RAIN HAS AFFECTED
THE METRO AREAS OVERNIGHT...AND THESE SPOTS WILL BE ON THE EDGE
FOR MORE RAIN LATER TODAY. EASTERN AREAS WILL LOOK TO GET MUCH
MORE RAIN DURING THE NEXT 24 TO 36 HOURS. AT THIS TIME, RAIN
AMOUNTS MAY NOT GET QUITE TO EARLIER FORECAST AMOUNTS...SO WE'LL
RATCHET DOWN JUST A TAD AND GO WITH TOTAL AMOUNTS OF 2 TO 4 INCHES
LOCALLY 5 INCHES...WITH THE HIGHEST AMOUNTS MAINLY NORTHEAST.

THE FORECAST RAINFALL WOULD CAUSE MINOR TO MODERATE FLOODING OF
THE SMALLER STREAMS AND RIVERS...WITH A CHANCE OF MAJOR FLOODING
IF RAIN FALLS OVER JUST THE RIGHT SPOTS OVER NORTHERN AND CENTRAL
NEW JERSEY.

REGARDING THE LARGER RIVERS, THE HEADWATER AREAS OF THE DELAWARE,
SUSQUEHANNA AND SCHUYLKILL RIVERS LOOK TO BE SPARED HEAVY
RAINFALL, AND THOSE RIVERS WILL LIKELY BE LESS OF A CONCERN WITHIN
THE FLOOD WATCH AREA. THE RARITAN, MILLSTONE, AND THE PASSAIC
RIVERS ARE ANOTHER STORY. FLOODING THERE IS EXPECTED TO BE MINOR
TO MODERATE...WITH A CHANCE OF MAJOR FLOODING AT A SPOT OR TWO.

&&

.TIDES/COASTAL FLOODING...
TIDES CONTINUE TO RUN AROUND 1 TO 2 FEET ABOVE THE ASTRONOMICAL
FORECAST. EVEN THOUGH THE SSE GUIDANCE IS SHOWING NEGATIVE VALUES
LATER TODAY INTO TONIGHT, WE DECIDED TO EXTEND THE COASTAL FLOOD
ADVISORY THROUGH TONIGHT. THE FULL MOON IS TONIGHT, AND WITH AN
ONSHORE FLOW DEVELOPING AS A STRONG LOW PRESSURE SYSTEM MOVES TOWARD
THE AREA LATER TODAY INTO TUESDAY, MINOR TIDAL FLOODING IS POSSIBLE.
ALSO, WITH THE AMOUNT OF RAIN WE EXPECT THE NEXT 24 TO 36 HOURS,
THIS COULD ADD TO THE HIGH TIDAL LEVELS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR PAZ067>071.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR PAZ070-
     071.
NJ...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NJZ008>010-012>027.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
     NJZ012>014-016>027.
DE...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR DEZ001.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
     DEZ001>004.
MD...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ008-
     012-015-019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ430-431-
     450>455.

&&

SYNOPSIS.../
NEAR TERM.../
SHORT TERM...DELISI /
LONG TERM...MEOLA
AVIATION...ROBERTSON
MARINE...ROBERTSON
HYDROLOGY.../ DELISI
TIDES/COASTAL FLOODING...ROBERTSON
Hazardous weather outlook, Mar 29, 2:36 AM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 AM EDT MON MAR 29 2010

NJZ008>010-015-PAZ067>069-300745-
MORRIS-HUNTERDON-SOMERSET-MERCER-CHESTER-MONTGOMERY-BUCKS-
336 AM EDT MON MAR 29 2010

...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001-NJZ012>014-016>027-PAZ070-071-300745-
NEW CASTLE-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
336 AM EDT MON MAR 29 2010

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ001-007-PAZ054-055-060>062-300745-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
336 AM EDT MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN IS POSSIBLE AT TIMES TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ALSO, HEAVY RAIN IS POSSIBLE AT TIMES INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED.

DEZ002>004-MDZ008-012-015-019-020-300745-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
336 AM EDT MON MAR 29 2010

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ALSO, HEAVY RAIN IS POSSIBLE AT TIMES INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-300745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
336 AM EDT MON MAR 29 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Mar 29, 1:25 AM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
225 AM EDT MON MAR 29 2010

DEZ002>004-MDZ020-NJZ021>024-290800-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD-
CUMBERLAND NJ-DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE-
225 AM EDT MON MAR 29 2010

...A LINE OF SHOWERS WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT
KENT...CAROLINE...CUMBERLAND...SUSSEX...CAPE MAY AND ATLANTIC
COUNTIES...

AT 219 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
WITH HEAVY RAINFALL ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
DOVER TO 17 MILES NORTH OF SALISBURY TO 27 MILES SOUTHWEST OF
SALISBURY...MOVING NORTHEAST AT 45 MPH. THE SHOWERS WILL BE NEAR
WYOMING...WOODSIDE...VIOLA...HARRINGTON AROUND 230 AM...DOVER
SPEEDWAY...WOODSIDE EAST...RODNEY VILLAGE...RIVERVIEW AROUND 235
AM...MAGNOLIA AND LAUREL AROUND 240 AM.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

WIND GUSTS 30 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. WHILE THERE
HAS NOT BEEN MUCH LIGHTNING REPORTED WITH THIS LINE OF SHOWERS...IT
IS STILL POSSIBLE FOR A FEW STRIKES TO OCCUR.

ROBERTSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Somerset

When
March 29, 5:37 AM EST to March 31, 11:59 PM EST
Where
Somerset County, 1 mi W of South Branch to 0.33 mi SE of Griggstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.530, -74.719

The North Branch of the Raritan River at the village of South Branch was above its 7 foot flood stage from 637 a.m. EDT through 1241 p.m. EDT on the 29th. It crested at 7.63 feet at 10 a.m. EDT. The North Branch of the Raritan River at the village of South Branch was again above its 7 foot flood stage from 152 p.m. EDT on the 30th through 507 a.m. EDT on the 31st. It crested at 9.57 feet at 9 p.m. EDT on the 30th. The main stem of the Raritan River at Manville was above its 14 foot flood stage from 1055 p.m. EDT on the 30th through 633 a.m. EDT on the 31st. It crested at 14.76 feet at 245 a.m. EDT on the 31st. Farther downstream, the main stem of the Raritan River at Bound Brook was above its 28 foot flood stage from 1050 p.m. EDT on the 30th through 1005 a.m. EDT on the 31st. It crested at 29.11 feet at 430 a.m. EDT on the 31st.

The Millstone River at Griggstown was above its 10 foot flood stage from 808 a.m. EDT on the 29th through 1045 p.m. EDT on April 1st. It crested at 15.15 feet at 430 a.m. EDT on the 31st. Farther downstream, the Millstone River at Blackwells Mills was above its 9 foot flood stage from 400 p.m. EDT on the 30th through 755 a.m. EDT on April 1st. It crested at 11.89 feet at 645 a.m. EDT on the 31st.

Event precipitation totals included 3.47 inches in Hillsborough, 2.97 inches in Somerville and 2.92 inches in Bridgewater.

Flood, Camden

When
March 29, 5:44 AM EST to 5:46 AM EST
Where
Camden County, 0.52 mi ENE of Haddonfield to 0.47 mi NE of Haddonfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.903, -75.021

The Cooper River at Haddonfield briefly touched its 2.8 foot flood stage from 644 a.m. EDT through 646 a.m. EDT on the 29th. Event precipitation totals included 2.53 inches in Winslow and 2.40 inches in Berlin.

Flood, Ocean

When
March 29, 3:30 PM EST to March 31, 11:59 PM EST
Where
Ocean County, 0.83 mi ESE of Greenville to 0.75 mi NW of Parkway Pines
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.096, -74.155

The North Branch of the Metedeconk River at Lakewood was above its 7 foot flood stage from 430 p.m. EDT on the 29th through 1015 a.m. EDT on April 1st. It crested at 8.27 feet at 3 a.m. EDT on the 31st. Event precipitation totals included 4.61 inches in Lavallette, 4.60 inches in Oakwood, 4.50 inches in Brick and 3.96 inches in Toms River.

Flood, Morris

When
March 29, 5:15 PM EST to March 31, 11:59 PM EST
Where
Morris County, 0.37 mi NE of Riverdale to 0.62 mi N of Smoke Rise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.984, -74.295

The Rockaway River above the Boonton Reservoir was above its 5 foot flood stage from 730 p.m. EDT on the 30th through 6 p.m. EDT on the 31st It crested at 5.53 feet at 430 a.m. EDT on the 31st. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 615 p.m. EDT on the 29th through 616 a.m. EDT on April 2nd. It crested at 6.35 feet at 1015 a.m. EDT on the 31st.

The Pequannock River at Macopin was above its 5.5 foot flood stage from 215 p.m. through 1130 p.m. EDT on the 31st. It crested at 5.59 feet at 4 p.m. EDT, The Pompton River at Pompton Plains was above its 16 foot flood stage from 652 p.m. EDT on the 30th through 955 p.m. EDT on the 31st. It crested at 16.9 feet at 615 a.m. EDT on the 31st.

The Passaic River at Chatham was above its 6 foot flood stage from 1245 p.m. EDT on the 30th through 6 a.m. EDT on April 2nd. It crested at 6.34 feet at 700 p.m. EDT on the 30th. Farther downstream, the Passaic River at Pine Brook was above its 19 foot flood stage from 1107 a.m. EDT on the 30th through 615 p.m. EDT on April 4th. It crested at 20.23 feet at 800 a.m. EDT on April 1st.

Event precipitation totals included 3.83 inches in Long Hill, 3.68 inches in Chatham, 3.62 inches in Milltown and 3.61 inches in Parsippany.

Flood, Burlington

When
March 29, 6:15 PM EST to March 31, 11:59 PM EST
Where
Burlington County, Pemberton to 1.04 mi NNE of Magnolia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.970, -74.700

The North Branch of the Rancocas Creek at Pemberton was above its 2.5 foot flood stage from 715 p.m. EDT on the 29th through 100 p.m. EDT on April 3rd. It crested at 3.51 feet at 1230 p.m. EDT on the 31st. Event precipitation totals included 3.70 inches in Pemberton, 3.30 inches in Mount Holly and 3.21 inches in Mount Laurel.

Flood, Cumberland

When
March 30, 8:00 AM EST to March 31, 11:59 PM EST
Where
Cumberland County, 1.84 mi WSW of South Vineland to 2.54 mi SE of Vineland Rudys Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.441, -75.062

The Maurice River at Norma was above its 4 foot flood stage from 9 a.m. EDT on the 30th through 10 p.m. EDT on April 2nd. It crested at 4.40 feet at 215 p.m. EDT on the 31st. Event precipitation totals included 3.18 in Vineland, 2.64 inches in Millville and 2.20 inches in Upper Deerfield.

Flood, Salem

When
March 30, 8:00 AM EST to March 31, 11:59 PM EST
Where
Salem County, 0.2 mi ESE of Willow Grove to 0.84 mi S of Norma
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.549, -75.076

The Maurice River at Norma was above its 4 foot flood stage from 9 a.m. EDT on the 30th through 10 p.m. EDT on April 2nd. It crested at 4.40 feet at 215 p.m. EDT on the 31st.

Flood, Mercer

When
March 30, 2:41 PM EST to 8:53 PM EST
Where
Mercer County, 0.35 mi N of Trenton to 0.48 mi NNE of Trenton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.225, -74.751

The Assunpink Creek at Trenton was above its 8.5 foot flood stage from 341 p.m. EDT through 953 p.m. EDT on the 30th. It crested at 8.99 feet at 645 p.m. EDT. Event precipitation totals included 3.70 inches in Ewing, 3.40 inches in Trenton and 3.14 inches in Lawrence.

Flood, Monmouth

When
March 30, 5:43 PM EST to March 31, 10:05 AM EST
Where
Monmouth County, 0.7 mi SW of Squankum to 0.58 mi SSW of Squankum
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.163, -74.160

The Manasquan River at Squankum was above its 7.5 foot flood stage from 643 p.m. EDT on the 30th through 1105 a.m. EDT on the 31st. It crested at 8.63 feet at 230 a.m. EDT on the 31st. Event precipitation totals included 4.80 inches in Eatontown, 4.36 inches in Belmar and 3.20 inches in Cream Ridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222440, 222446, 222444, 222441, 222445, 222447, 222448, 222443, 222442.